Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 260, NWS Goodland, KS

August 8, 2011Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 8, 2011, 6:58 PM CDT for Thomas County, Kansas. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2011, 6:58 PM CDT (23:58 UTC)
Expired
Aug 8, 2011, 7:17 PM CDT
In force
19 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

County Thomas County, KS

The radar

The Goodland radar (KGLD), 65 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 6:59 PM CDTTSTM WND DMGColby, KSTREE BRANCHES DOWN IN TOWN. LARGEST HAIL SEEN WAS DIME SIZE. LOCALIZED FLOODING OCCURRING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 4:52 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
887 J/kg
Mixed-layer CIN
-368 J/kg
Mixed-layer LCL
1981 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WUUS53 KGLD 082358
SVRGLD
KSC193-090030-
/O.NEW.KGLD.SV.W.0260.110808T2358Z-110809T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM CDT MON AUG 8 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN THOMAS COUNTY IN NORTHWEST KANSAS...

* UNTIL 730 PM CDT

* AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE HAIL UP TO HEN
  EGG SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM
  WAS LOCATED 10 MILES SOUTHWEST OF MINGO...AND WAS MOVING SOUTHEAST
  AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN THOMAS COUNTY.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 52 AND 74.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 154 AND 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3914 10077 3914 10128 3946 10105
TIME...MOT...LOC 2358Z 334DEG 39KT 3918 10110
WIND...HAIL 70MPH 2.00IN
$$

THEDE
1 follow-up statement
152 
WWUS53 KGLD 090017
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT MON AUG 8 2011

KSC193-090027-
/O.CAN.KGLD.SV.W.0260.000000T0000Z-110809T0030Z/
THOMAS KS-
717 PM CDT MON AUG 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN THOMAS COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3914 10077 3914 10128 3946 10105
TIME...MOT...LOC 0017Z 334DEG 39KT 3899 10098
$$

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 4:14 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 8, 4:14 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
314 PM MDT MON AUG 8 2011

.SHORT TERM (TONIGHT-WEDNESDAY)...
312 PM MDT MON AUG 8 2011

SURFACE ANALYSIS SHOWS A COLD FRONT MOVING SOUTH THROUGH THE HIGH
PLAINS.  CURRENT SATELLITE IMAGERY SHOWS CUMULUS CLOUDS DEVELOPING
ALONG THE NORTHERN PERIPHERY OF THE UPPER LEVEL HIGH PRESSURE OVER
NORTHERN COLORADO AND WYOMING.  A FEW STORMS HAVE ALREADY BEGUN TO
DEVELOP AS THE COLD FRONT MOVES SOUTH.

TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE CWA
DURING THE EVENING HOURS.  THE STORMS WILL BE MORE LIKELY EAST OF
THE COLORADO BORDER DUE TO SURFACE CONVERGENCE AND MORE CAPE AND MID
LEVEL MOISTURE IN THAT AREA.  AS DAY TIME HEATING AND THE SURFACE
CONVERGENCE SUBSIDE...THUNDERSTORMS WILL BEGIN TO DISSIPATE.
OVERNIGHT SOME AREAS MAY SEE PATCHY FOG THROUGH TUESDAY MORNING AS
WINDS TURN TO THE SOUTHEAST.

TUESDAY A COLD FRONT WILL BEGIN TO MOVE THROUGH THE CWA DURING THE LATE
AFTERNOON.  A 700MB SHORT WAVE TROUGH WILL ACCOMPANY THE FRONT AS IT
MOVES THROUGH...HELPING TO ENHANCE THE LIFTING ALONG AND AHEAD OF
THE FRONT.  DURING THE AFTERNOON THE ENVIRONMENT WILL BECOME
UNSTABLE AHEAD OF THE FRONT...CREATING AN ENVIRONMENT CAPABLE OF
SUPPORTING SEVERE THUNDERSTORMS.  WITH SLOW STORM MOTIONS AND
PLENTIFUL MOISTURE...HEAVY RAINFALL WILL BE POSSIBLE ALONG WITH THE
POSSIBILITY OF TRAINING THUNDERSTORMS ALONG THE FRONT AS IT MOVES
THROUGH.  DURING THE EVENING AND OVERNIGHT THE LOW LEVEL JET
DEVELOPS...WHICH WILL HELP FUEL THE THUNDERSTORMS.  AS THE NIGHT
PROGRESSES THE 700MB SHORT WAVE TROUGH AND STRONGER 850 WINDS SHIFT
EASTWARD.  MODELS ALSO SHOW STRONG 700MB TO 500MB FRONTOGENESIS IN
THAT AREA OVERNIGHT INTO EARLY WEDNESDAY MORNING. AM THINKING THE
RAINFALL WILL BEGIN TO END OVER THE FAR WESTERN CWA OVERNIGHT AS THE
700MB SHORT WAVE TROUGH SHIFTS EAST.  WITH THE PROLONGED RAINFALL
OVER THE FAR EASTERN CWA...FLOODING MAY OCCUR IN SOME AREAS.  WILL
HOLD OFF ON ISSUING A WATCH FOR NOW AS THERE HAS NOT BEEN A LOT OF
RAINFALL OVER THOSE AREAS FOR THE LAST COUPLE OF DAYS.

WEDNESDAY RAIN WILL CONTINUE INTO THE AFTERNOON HOURS...COMING TO AN
END BY THE LATE AFTERNOON AND EARLY EVENING FROM WEST TO EAST AS THE
SHORT WAVE TROUGH MOVES EAST.  KEPT IN THE SLIGHT CHANCES IN THE
WESTERN CWA AS ISOLATED THUNDERSTORMS ARE POSSIBLE...MAINLY DURING THE
LATE AFTERNOON...AS A 700MB SHORT WAVE TROUGH DEVELOPS OVER EASTERN
COLORADO.  KEPT IN ISOLATED CHANCES FOR THE EVENING FOR ANY
LINGERING CONVECTION THAT MOVES EAST DURING THAT TIME.

.LONG TERM (THURSDAY-MONDAY)...
312 PM MDT MON AUG 8 2011

WESTERLY UPPER LEVEL FLOW WILL START OUT THE LONG TERM...AS THE UPPER
LEVEL HIGH PRESSURE REMAINS OVER THE SOUTHERN CONUS.  HAVE CHANCES
FOR RAINFALL EVERY DAY AS A MINOR DISTURBANCE WILL MOVE OVER ALL OR
PART OF THE CWA ALMOST EVERY AFTERNOON AND EVENING.  FRIDAY A SHORT
WAVE TROUGH WILL MOVE THROUGH THE UPPER LEVEL FLOW NORTH OF THE
CWA.  THIS WILL BRING A COLD FRONT THROUGH THE CWA...BRINGING WITH
IT THE BEST CHANCES FOR WIDE SPREAD RAINFALL DURING THE PERIOD.
CURRENTLY THE FRONT IS FORECAST TO STALL ALONG THE SOUTHEAST BORDER
OF THE CWA FRIDAY EVENING...BEFORE CONTINUING SOUTH SATURDAY.
DURING THE WEEKEND THE UPPER LEVEL RIDGE BUILDS OVER THE GREAT
BASIN...CAUSING THE UPPER LEVEL FLOW TO BECOME NORTHWEST.  MONDAY
THE UPPER LEVEL RIDGE BEGINS TO WEAKEN...BRINGING THE UPPER LEVEL
FLOW OVER THE CWA ONCE AGAIN.

JTL
&&

.AVIATION...
1118 AM MDT MON AUG 8 2011

FOR THE 18Z TAFS...WINDS HAVE BEEN SLOW TO SHIFT TO NORTHERLY BUT
ARE EXPECTED TO TRANSITION TO NORTHERLY...THEN NORTHEASTERLY...AS A
SURFACE LOW PRESSURE SYSTEM DEEPENS TO THE SOUTH OF THE REGION.
THERE IS POTENTIAL FOR THUNDERSTORMS LATE THIS AFTERNOON...WITH
BETTER CHANCES NEAR KMCK THAN KGLD. WITH LIGHT WINDS AND MOSTLY
CLEAR SKIES OVERNIGHT...AND HIGH SOIL MOISTURE GIVEN RECENT
RAINFALL...THERE IS A POSSIBILITY FOR FOG DURING THE MORNING HOURS.
CONSIDERING MODEL GUIDANCE AND SOUNDINGS...HAVE BROUGHT BOTH
TERMINALS DOWN TO MVFR DURING THE MORNING...BUT FOG SHOULD BE FAIRLY
SHALLOW. ANY FOG WILL DISSIPATE AS MIXING INCREASES AFTER SUNRISE.

CJS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 8, 11:26 AM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1026 AM MDT MON AUG 8 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1026 AM MDT MON AUG 8 2011 /1126 AM CDT MON AUG 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS DURING THE LATE AFTERNOON AND
EARLY EVENING. A FEW SEVERE STORMS ARE POSSIBLE...WITH LARGE
HAIL....DAMAGING WINDS AND LOCALLY HEAVY RAIN THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSETTLED WEATHER WILL CONTINUE ACROSS THE AREA THROUGH THE
WEEK...WITH THE POTENTIAL FOR THUNDERSTORMS NEARLY EVERY DAY. A
FEW SEVERE STORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND
OVERNIGHT HOURS. THE BEST CHANCE FOR THUNDERSTORMS AND LOCALLY
HEAVY RAINFALL WILL BE ON TUESDAY NIGHT AND WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 8, 6:40 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             4 W COLBY               39.39N 101.12W
08/08/2011  E1.00 INCH       THOMAS             KS   TRAINED SPOTTER

&&

MLAMMERS
Local storm report, Aug 8, 6:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             3 S LEVANT              39.34N 101.19W
08/08/2011  E2.00 INCH       THOMAS             KS   TRAINED SPOTTER

&&

MBULLER
Local storm report, Aug 8, 6:44 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             LEVANT                  39.38N 101.19W
08/08/2011  M2.00 INCH       THOMAS             KS   AMATEUR RADIO

&&

MLAMMERS
Local storm report, Aug 8, 6:48 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND GST     COLBY                   39.39N 101.05W
08/08/2011  M59 MPH          THOMAS             KS   AWOS

&&

MLAMMERS
Local storm report, Aug 8, 6:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
552 PM MDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             COLBY                   39.39N 101.05W
08/08/2011  E1.00 INCH       THOMAS             KS   TRAINED SPOTTER

&&

MBULLER
Local storm report, Aug 8, 6:57 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
557 PM MDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND DMG     COLBY                   39.39N 101.05W
08/08/2011                   THOMAS             KS   EMERGENCY MNGR

            TREES BLOWN DOWN IN TOWN. PEA TO NICKEL SIZE HAIL
            COVERING GROUND. ALSO WATER IS STARTING TO POND.

&&

MBULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:36 PM CDTSpecial Weather StatementGLDGove24 min
Aug 8, 4:42 AM CDTSpecial Weather StatementGLDLogan18 min
Aug 8, 5:01 AM CDTSevere Thunderstorm WarningGLDGove, Logan29 min
Aug 8, 5:27 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins63 min
Aug 8, 5:41 PM CDTTornado WarningGLDCheyenne, Rawlins49 min
Aug 8, 6:01 PM CDTSpecial Weather StatementGLDThomas44 min
Aug 8, 6:07 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas53 min
Aug 8, 6:35 PM CDTSpecial Weather StatementGLDLogan55 min
Aug 8, 6:49 PM CDTSevere Thunderstorm WarningGLDGove, Logan56 min
Aug 8, 6:52 PM CDTSevere Thunderstorm WarningGLDRawlins53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.